Tennessee, 2016

Winter Weather in Tennessee, December 18, 2016

December 18, 2016 · NWS OHX · 7 events in 7 counties and zones

As cold air rapidly moved into Middle Tennessee behind a strong cold front early on December 18, rain changed to light freezing rain in portions of northern Middle Tennessee. Several reports of a light glaze were received.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As cold air rapidly moved into Middle Tennessee behind a strong cold front early on December 18, rain changed to light freezing rain in portions of northern Middle Tennessee. Several reports of a light glaze were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 17, 11:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 17, 11:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1136 PM CST Sat Dec 17 2016

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

At the top of this hour, we decided to extend the Tornado Watch
until 3 am. The threat will likely not last that long as
falling temperatures are quickly undercutting the current
convective activity. Temperatures have already fallen into the
upper 30s in Stewart County and low 40s in the Clarksville area.
As soon as you start to feel the cooler temperatures, the severe
weather threat will be over for you. We will cancel Tornado
Watches as those surface temperatures fall.

As far as the wintry weather, the thought process has not changed.
Below freezing temperatures are not far away and with the warm air
aloft, we're still expecting a brief period of freezing rain
and/or sleet for everyone on the back side of the line of
showers/thunderstorms. As much rain is falling and considering the
warmer temperatures we saw earlier today, the ice is going to have
a very difficult time accumulating. We expect no more than a
tenth of an inch for everyone west of the Cumberland Plateau and
maybe just a touch more for those on the Plateau and the light
rain could stick around for an hour or so longer through the
daylight hours tomorrow.

What's working in our favor is the wind. Winds will help to dry
out many surfaces, which will also limit the ice accumulation
potential. However, there still will be a concern for elevated
surfaces, such as bridges and overpasses to glaze over until the
sun can melt any ice that forms after daybreak.

&&

.AVIATION...
06Z TAF DISCUSSION.

With the front pushing through the mid-state at forecast time,
cigs/vis are up and down with the rain and TS. Mostly MVFR, but a
few brief periods of IFR are likely. Much colder surface
temperatures will push in a few hours behind the front of the line
of TS and help to change rain over to fzra/ip for a couple of
hours. Accumulations will be light. Mostly will only see a
glazing.

Winds are very strong with the front edge of the line of TS. Gusts
of 40-45 kts are likely, then winds relax back to northerly
sustained of 15-20 kts with gusts of 25-30 kts. These winds will
persist for most of the this cycle, then relax a bit towards the
end.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to noon CST Sunday FOR Bedford-
Cannon-Clay-Coffee-Cumberland-De Kalb-Fentress-Giles-Grundy-
Jackson-Lawrence-Marshall-Overton-Pickett-Putnam-Smith-Van Buren-
Warren-White.

Winter Weather Advisory until 6 AM CST Sunday FOR Cheatham-
Davidson-Dickson-Hickman-Houston-Humphreys-Lewis-Macon-Maury-
Montgomery-Perry-Robertson-Rutherford-Stewart-Sumner-Trousdale-
Wayne-Williamson-Wilson.

&&

DISCUSSION/AVIATION......Unger
Hazardous weather outlook, Dec 17, 9:23 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
923 PM CST SAT DEC 17 2016

TNZ005>010-023>029-056>060-062-093-190330-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-RUTHERFORD-WAYNE-
923 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 3 AM
TONIGHT. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED HAIL OR A TORNADO
CANNOT TOTALLY BE RULED OUT.

A WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
6 AM SUNDAY.

AFTER MIDNIGHT...A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT
SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED.
ALTHOUGH NO SLEET OR SNOWFALL ACCUMULATIONS ARE ANTICIPATED...ICE
ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN ONE TENTH OF
AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY
TURNING OVER TO LIGHT SNOWFALL IS EXPECTED ACROSS MIDDLE
TENNESSEE DURING THE MORNING HOURS ON SUNDAY. ALTHOUGH LITTLE IF
ANY ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED...TOTAL ICE
ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE.
ONCE THE SLEET AND FREEZING RAIN MOVE OUT...LIGHT SNOW WILL BE
POSSIBLE. A DUSTING OF SNOW MAY OCCUR IN THE HIGHER
ELEVATIONS...ON ROOF TOPS...AND ELEVATED COLD SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

TNZ011-030>034-061-063>066-075-077>080-094-095-190330-
PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-CANNON-
DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
LAWRENCE-GILES-
923 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 3 AM.
MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DO DEVELOP WILL BE
DAMAGING WINDS...ALTHOUGH ISOLATED HAIL OR A TORNADO CANNOT
TOTALLY BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THROUGH NOON
SUNDAY.

A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY
TURNING OVER TO LIGHT SNOWFALL IS EXPECTED ACROSS MIDDLE
TENNESSEE DURING THE MORNING HOURS ON SUNDAY. ALTHOUGH LITTLE IF
ANY ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED...TOTAL ICE
ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE.
ONCE THE SLEET AND FREEZING RAIN MOVE OUT...LIGHT SNOW WILL BE
POSSIBLE. A DUSTING OF SNOW MAY OCCUR IN THE HIGHER
ELEVATIONS...ON ROOF TOPS...AND ELEVATED COLD SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SUNDAY MORNING.

SPOTTER REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
ICE ACCUMULATIONS ON ROADS/SURFACES >=0.10
SNOWFALL ACCUMULATIONS >= 1/2 INCH

27

In the hours before

Local storm report, Dec 18, 1:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
138 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     1 NNE LORETTO           35.09N  87.43W
12/18/2016                   LAWRENCE           TN   EMERGENCY MNGR

            TREES DOWN ALONG THE 500 BLOCK OF MAIN STREET IN
            LORETTO.

&&

EVENT NUMBER OHX1601149

FBORDEN
Local storm report, Dec 18, 1:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
141 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     4 W LAWRENCEBURG        35.26N  87.42W
12/18/2016                   LAWRENCE           TN   EMERGENCY MNGR

            POWERLINES DOWN ON GRANDADDY ROAD.

&&

EVENT NUMBER OHX1601150

FBORDEN
Local storm report, Dec 18, 1:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
143 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     5 N LORETTO             35.15N  87.42W
12/18/2016                   LAWRENCE           TN   EMERGENCY MNGR

            SIX INCH DIAMETER LIMBS DOWN ON LONG BRANCH ROAD.

&&

EVENT NUMBER OHX1601151

FBORDEN
Local storm report, Dec 18, 1:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
150 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     TSTM WND DMG     6 NNW CARTHAGE          36.34N  85.98W
12/17/2016                   SMITH              TN   FACEBOOK

            SMALL BARN BLOWN IN THE ROAD AND A LARGE BARN HAD A TIN
            REMOVED FROM THE ROOF. IN THE PLEASANT SHADE COMMUNITY
            ON SLOAN BRANCH ROAD.

&&

EVENT NUMBER OHX1601152

SUNGER
Local storm report, Dec 18, 1:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
155 AM CST SUN DEC 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     TSTM WND DMG     7 W CELINA              36.55N  85.63W
12/17/2016                   CLAY               TN   EMERGENCY MNGR

            TREE ON HIGHWAY 52 JUST EAST OF MACON COUNTY LINE. CAR
            RAN INTO TREE ON ROADWAY.

&&

CORRECTED EVENT TIME

EVENT NUMBER OHX1601148

SUNGER
Special weather statement, Dec 18, 1:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Nashville TN
159 AM CST SUN DEC 18 2016

TNZ032>034-065-066-180830-
Cumberland TN-White TN-Overton TN-Fentress TN-Putnam TN-
159 AM CST SUN DEC 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE...SOUTHWESTERN
FENTRESS...SOUTHEASTERN PUTNAM...SOUTHEASTERN OVERTON AND NORTHERN
CUMBERLAND COUNTIES UNTIL 230 AM CST...

At 159 AM CST, Doppler radar was tracking a line of strong
thunderstorms centered near Monterey, or 15 miles north of
Crossville, moving east at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fairfield Glade, Monterey, Grimsley, Slate Springs, Crawford and
Clarkrange.

A severe thunderstorm watch remains in effect until 500 AM CST for
Middle Tennessee.

LAT...LON 3597 8546 3629 8517 3632 8478 3630 8480
      3630 8482 3629 8484 3629 8487 3628 8488
      3624 8488 3621 8491 3618 8490 3615 8491
      3613 8487 3608 8483 3610 8482 3609 8480
      3605 8478
TIME...MOT...LOC 0758Z 263DEG 52KT 3616 8513

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Sumner

When
December 18, 2:00 AM CST
Where
Sumner forecast zone
Reported by
Social Media
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

A Twitter report indicated freezing rain and sleet with light accumulations on elevated surfaces 1 mile ENE of White House.

Winter Weather, Montgomery

When
December 18, 2:27 AM CST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

A light glaze of ice was reported on roads and elevated surfaces in Clarksville.

Winter Weather, Macon

When
December 18, 3:28 AM CST
Where
Macon forecast zone
Reported by
Trained Spotter
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

A light glaze of ice was reported on elevated surfaces 2 miles east of Westmoreland.

Winter Weather, Robertson

When
December 18, 3:50 AM CST
Where
Robertson forecast zone
Reported by
Social Media
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

A Facebook report indicated a light glaze of ice was occurring on elevated surfaces 2 miles southwest of Greenbrier.

Winter Weather, Jackson

When
December 18, 5:13 AM CST
Where
Jackson forecast zone
Reported by
911 Call Center
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Heavy sleet and freezing rain was reported at the 911 center in Gainesboro but no accumulations.

Winter Weather, Wilson

When
December 18, 6:06 AM CST
Where
Wilson forecast zone
Reported by
Trained Spotter
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

One tenth of an inch of ice accumulation was reported on elevated surfaces and sidewalks in Lebanon.

Winter Weather, Williamson

When
December 18, 6:07 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Sleet and freezing rain accumulated on elevated surfaces in Franklin with one vehicle sliding off I-65 near the Franklin Road exit.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673050, 673045, 673046, 673047, 673049, 673052, 673053.